Tennessee, 2018

Flash Flood and Damaging Winds in Tennessee, December 31, 2018

December 31, 2018 · NWS OHX · 21 events in 11 counties and zones

A QLCS (Quasi-Linear Convective System) moved across Middle Tennessee during the afternoon hours on December 31. Several reports of wind damage were received, as well as a few reports of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A QLCS (Quasi-Linear Convective System) moved across Middle Tennessee during the afternoon hours on December 31. Several reports of wind damage were received, as well as a few reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 31, 12:21 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 31, 12:21 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1221 PM CST Mon Dec 31 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Winds have started to pick up around Middle TN this morning as the
surface pressure gradient tightens. The 12Z OHX RAOB would
suggest southerly sustained winds of 15-25 mph with gusts as high
as 45 mph will be possible as we get into the late morning and
early afternoon hours, so the Wind Advisory will continue as
planned.

Of course, the bigger questions will revolve around how intense
this afternoon's storms will become. The same sounding from OHX
might have experienced some wet-bulbing contamination, so the 200
J/Kg of MUCAPE is a little suspicious, but the wind profile is
likely very accurate. Already calculating 600 m2/s2 O-3km SRH
with 60+ kts of deep layer shear.

I talked yesterday about this current "dry slot" and its effects
on the eventual intensity of this afternoon's storms -- nothing
has changed in that regards. If we can see some sun prior to the
arrival of the line, we could see more widespread strong to
severe storms. However, showers continue to stream into Middle TN
this morning and while scattered, they are likely to help keep
instability very low. Latest GOES-East imagery is showing only a
few breaks in the clouds over northern and central MS (which is
the most likely air mass we'll see prior to storms developing), so
storms this afternoon will very likely need to rely on advected
instability just ahead of what is expected be a broken QLCS. This
should keep the strong to severe storms in more of the 'isolated'
category and out of 'widespread'. This is no reason to let our
guard down, however. Even without thunderstorms producing 60+ mph
winds, today's pressure gradient winds may very well be enough to
break branches and make a mess of things, especially in areas that
got soaked from last night's rains, so please remain weather
aware throughout the day.

Models continue to be very consistent with timing of the QLCS,
too. West to east, it's looking like approaching the TN River
12-1 pm, I-65 corridor in the 2-4 pm range and off the Plateau by
6-7 pm. While some trailing stratiform rain isn't out of the
question until 8-9 pm, maybe a little later on the Plateau, it
does look like things should be calm for tonight's NYE festivities
around most, if not all of Middle TN.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Line of convection is currently making its way
across West Tennessee, with strong to severe storms expected in
Middle Tennessee during the afternoon. Used the latest HRRR to
time the squall line at each of our terminals. Storms should
weaken somewhat by the time they reach CSV this evening. Look for
MVFR/IFR clouds for most of the TAF period as significant low-
level moisture stays around even after the cold fropa later
tonight. Winds will remain strong throughout the afternoon, but
should begin to weaken after 00Z. There is also significant LLWS
owing to an unusually strong 850 mb jet, but the surface winds are
strong enough that LLWS criteria aren't being met for inclusion in
the TAF's.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........08
Hazardous weather outlook, Dec 31, 5:06 AM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CST Mon Dec 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-011115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CST Mon Dec 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across Middle
Tennessee this afternoon and evening. A line of thunderstorms,
some potentially strong or severe, is expected to form across west
Tennessee and move across our area in the afternoon into early
evening. Damaging straight line winds will be the main threat with
this line of storms, but an isolated tornado cannot be ruled out.
Locally heavy rainfall is also possible, especially across
northwestern Middle Tennessee.

In addition to the storms, a wind advisory is in effect today
from 9 AM until 6 PM. Strong south winds will develop late this
morning with sustained winds between 15 to 25 mph and gusts up to
45 mph this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any thunderstorm or non thunderstorm wind damage to
the NWS Nashville office.

10

In the hours before

Special weather statement, Dec 31, 12:22 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
1222 PM CST Mon Dec 31 2018

TNZ005-006-023-024-311900-
Stewart TN-Humphreys TN-Montgomery TN-Houston TN-
1222 PM CST Mon Dec 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
STEWART...HOUSTON AND NORTHWESTERN HUMPHREYS COUNTIES UNTIL 100 PM
CST...

At 1221 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Murray to near Bruceton.
Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Waverly, Camden, Dover, Erin, New Johnsonville, Tennessee Ridge, Big
Rock, Cumberland City, Land Between The Lakes, Houston County Airport
and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8763 3605 8767
      3601 8800 3605 8799 3613 8792 3617 8792
      3622 8795 3626 8794 3631 8796 3645 8806
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 1821Z 251DEG 50KT 3659 8814 3605 8831

13

The radar

The Ft Campbell radar (KHPX), 61 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
December 31, 12:39 PM CST
Where
Stewart County, 1.66 mi SW of Snider
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.606, -87.945

Numerous trees were blown down in the Land Between the Lakes and across western Stewart County.

Thunderstorm Wind, Houston

When
December 31, 12:57 PM CST
Where
Houston County, 1.58 mi ESE of Stewart
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.310, -87.804

A few trees were blown down in the Largent Hollow area of Highway 147 as well as two other locations along Highway 147.

Thunderstorm Wind, Houston

When
December 31, 1:09 PM CST
Where
Houston County, 1.78 mi E of Pollard
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.281, -87.648

A tree was blown down that blocked Bateman Branch Road.

Thunderstorm Wind, Montgomery

When
December 31, 1:22 PM CST
Where
Montgomery County, 0.91 mi ESE of Briarwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.517, -87.364

A tree was blown down onto a house on Riverside Drive.

Thunderstorm Wind, Montgomery

When
December 31, 1:23 PM CST
Where
Montgomery County, 1.17 mi ESE of Briarwood
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.513, -87.361

A downed tree caused extensive roof damage to a home on Hickory Grove Boulevard in Clarksville.

Thunderstorm Wind, Montgomery

When
December 31, 1:33 PM CST
Where
Montgomery County, 0.96 mi SSE of Sango
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
36.487, -87.223

Trees were blown down on McAdoo Creek Road in Sango.

Thunderstorm Wind, Dickson

When
December 31, 1:35 PM CST
Where
Dickson County, Cumberland Furnace
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.270, -87.370

A tree was blown down into the road in Cumberland Furnace.

Thunderstorm Wind, Lewis

When
December 31, 1:46 PM CST
Where
Lewis County, 1.56 mi SE of Hohenwald
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.534, -87.550

A tree was blown down on Buffalo Road.

Thunderstorm Wind, Dickson

When
December 31, 1:52 PM CST
Where
Dickson County, 0.07 mi S of Frog Pond
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.129, -87.230

A tree was blown down into the road near White Bluff.

Thunderstorm Wind, Robertson

When
December 31, 2:01 PM CST
Where
Robertson County, 0.58 mi W of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.499, -86.891

A tree was blown down onto a house on Bessie Street.

Thunderstorm Wind, Davidson

When
December 31, 2:13 PM CST
Where
Davidson County, 1.82 mi S of Newsom
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.054, -87.004

Two trees were blown down onto power lines at Poplar Creek Road and Griffith Road.

Thunderstorm Wind, Williamson

When
December 31, 2:36 PM CST
Where
Williamson County, 0.76 mi SSE of Mudsink
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.911, -86.813

A tree was blown down that blocked the road at Clovercroft Road and Highway 96.

Thunderstorm Wind, Davidson

When
December 31, 2:39 PM CST
Where
Davidson County, 1.48 mi NNW of (Bna)nashville Metro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.150, -86.690

A trained spotter reported a tree blown down on Marriott Drive.

Thunderstorm Wind, Wilson

When
December 31, 2:44 PM CST
Where
Wilson County, 0.73 mi N of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.240, -86.548

A tree was blown down at North Greenhill Road and Vanderbilt Road.

Thunderstorm Wind, Giles

When
December 31, 2:45 PM CST
Where
Giles County, 0.74 mi NNW of Minor Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.060, -87.156

A tree was blown down on Highway 11 just north of Minor Hill.

Thunderstorm Wind, Wilson

When
December 31, 2:52 PM CST
Where
Wilson County, 1.6 mi WSW of Silver Spgs
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.191, -86.476

Large tree limbs were blown down on Golden Bear Parkway in Mount Juliet.

Thunderstorm Wind, Wilson

When
December 31, 2:55 PM CST
Where
Wilson County, 2.34 mi SSW of Silver Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.169, -86.466

A tree was blown down at Belinda Parkway and Adelmont Court.

Thunderstorm Wind, Bedford

When
December 31, 3:27 PM CST
Where
Bedford County, 1.51 mi NNW of Shelbyville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.501, -86.480

A tSpotter Twitter photo showed a tree was blown down on Highway 41A.

Thunderstorm Wind, Wilson

When
December 31, 3:27 PM CST
Where
Wilson County, 1.25 mi ESE of Norene
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.061, -86.201

A tree was blown down on Sherrilltown Road.

Flash Flood, Wilson

When
December 31, 4:15 PM CST to 5:15 PM CST
Where
Wilson County, 0.08 mi SW of Silver Spgs to 1.23 mi SSW of Silver Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.199, -86.451

Wilson County Emergency Management reported flooding on Hickory Ridge Road at Quarry Road as well as Forrest Park Drive at Franklin Road with both roads closed.

Thunderstorm Wind, Wilson

When
December 31, 4:28 PM CST
Where
Wilson County, 1.48 mi NNW of Commerce
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.169, -86.113

A tree was blown down into the road at South Commerce Road and Bluebird Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798661, 798663, 798669, 798675, 798674, 798676, 798683, 798685, 798684, 798686, 798687, 798691, 798690, 798693, 798692, 798694, 798695, 798697, 798698, 798726, 798699.